Back
healthwords.aihealthwords.ai
Cart
Search
treatment icon
treatment

Voltaren (diclofenac) Gel

Dr Karen Martin
Reviewed by Dr Karen MartinReviewed on 19.10.2023 | 3 minutes read
EmailFacebookPinterestTwitter

Diclofenac sodium is an anti-inflammatory pain reliever. It comes in many different forms, including tablets, capsules, suppositories, and rub-on gel (Voltaren); however, the only formulation available over-the-counter is the rub-on gel.

This is the only anti-inflammatory rub-on formulation available over the counter. It can start to work within 20 - 30 minutes after applying, but full anti-inflammatory effects can take up to a couple of days once applied consistently. The gel can be applied 4 times a day.

Doctor’s advice

Who is it for?

Voltaren gel is most suitable for people who have tried other over-the-counter pain medications and are still in some pain. It is specifically designed for arthritis pain, such as in the hands/wrists, knees, elbows, and feet/ankles. Some people prefer a rub-on gel to a tablet.

How does Voltaren gel work?

Voltaren is a nonsteroidal anti-inflammatory drug (NSAID) from the same family as aspirin and naproxen. Because of this, make sure you aren't taking Voltaren alongside other anti-inflammatories, as this can upset your stomach.

Voltaren's anti-inflammatory effect works by blocking the body's production of a substance called prostaglandins, which are released in response to illness or injury. Prostaglandins can cause pain and inflammation to notify the person they are unwell. By stopping prostaglandin production, they can stop the pain, inflammation and even fever.

Voltaren also has a minor antiplatelet effect, which means it stops the blood from clotting. Seek the advice of a pharmacist or doctor if you are on any medications that may affect bleeding.

How long does Voltaren gel take to work?

Voltaren contains an effective NSAID medicine which is clinically proven to relieve joint pain from arthritis. You may start to feel relief within a few days of use and should feel significant pain relief within 7 days of continuous use.

Should anyone avoid using it?

Voltaren gel is only for people aged over 18 years of age, and should not be used for more than 21 days in a row. Like all medications, don't take use if you have previously had an allergic reaction to the medication, if you have severe kidney or liver problems, or if you have other medications or medical conditions where you would normally discuss them with your doctor or pharmacist before starting something new.

If you are asthmatic and haven't had anti-inflammatories before, they can sometimes cause an acute asthma attack, so should be avoided. Do not use Voltaren gel if you are trying to get pregnant or are already pregnant, as there is not enough information about safety during pregnancy.

If you have a known stomach ulcer or inflammatory bowel disease, you should avoid using Voltaren unless recommended by your doctor.

Pharmacist recommended products

Are there any side effects?

As with any medication, some people are bound to get some unwanted side effects. Some common symptoms include headaches, dizziness, nausea, and vomiting. Indigestion and heartburn are other common side effects, as Voltaren can irritate the lining of the stomach, especially when used for more than a few days.

Read here about other topical pain relief gels.

FAQs about Voltaren gel

Does Voltaren contain ibuprofen?

Voltaren does not contain ibuprofen. Diclofenac is a different NSAID from the same family.

Can you take acetaminophen with Voltaren gel?

You can take acetaminophen with Voltaren gel to manage your pain but you should make sure you do not use other NSAIDs such as aspirin, ibuprofen or naproxen. Taking or using medications from the same family at the same time would be considered double dosing.

Was this helpful?

Was this helpful?

This article has been written by UK-based doctors and pharmacists, so some advice may not apply to US users and some suggested treatments may not be available. For more information, please see our T&Cs.
Dr Karen Martin
Reviewed by Dr Karen Martin
Reviewed on 19.10.2023
EmailFacebookPinterestTwitter
App Store
Google Play
Piff tick
Version 2.28.0
© 2024 Healthwords Ltd. All Rights Reserved